Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 78, NWS Atlanta, GA

March 13, 2005Paulding County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Mar 13, 2005, 6:34 PM EST for Paulding County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2005, 6:34 PM EST (23:34 UTC)
Expired
Mar 13, 2005, 7:00 PM EST
In force
26 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Paulding County, GA

The radar

The Atlanta radar (KFFC), 62 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 132334
SVRFFC
GAC223-140000-
/O.NEW.KFFC.SV.W.0078.050313T2334Z-050314T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
634 PM EST SUN MAR 13 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAULDING COUNTY IN NORTHWEST GEORGIA

* UNTIL 700 PM EST

* AT 632 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHWEST OF DALLAS...AND MOVING EAST AT
  30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HIRAM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3391 8495 3381 8490 3383 8480 3384 8469
      3395 8472

$$
1 follow-up statement
000 
WWUS52 KFFC 132351
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
648 PM EST SUN MAR 13 2005

GAC223-140000-
/O.CON.KFFC.SV.W.0078.000000T0000Z-050314T0000Z/
PAULDING-
648 PM EST SUN MAR 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM EST FOR
CENTRAL PAULDING COUNTY...

AT 642 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR HIRAM...OR ABOUT NEAR DALLAS...MOVING 
EAST AT 30 MPH. A SECOND STORM WILL BE MOVING INTO THE WESTERN 
PORTION OF THE COUNTY NEAR UNION.  THIS STORM MAY ALSO HAVE THE 
POTENTIAL TO PRODUCE PENNY SIZE HAIL.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
HIRAM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3395 8503 3382 8502 3384 8480 3385 8470
      3396 8473

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 5:45 PM EST, 49 minutes earlier.

Area forecast discussion, Mar 13, 5:45 PM EST, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 PM EST SUN MAR 13 2005

.SHORT TERM...
NO MAJOR DEPARTURES FROM THE CURRENT FORECAST TRENDS. STILL EXPECT
SOME CONVECTION TO FIRE UP THIS EVENING AS WEAK SURFACE FRONT SAGS
INTO THE FORECAST AREA. MOISTURE IS MARGINAL AND FORCING IS NOT TOO
IMPRESSIVE...BUT LOW LEVEL CONVERGENCE ASSOCIATED WITH THE FRONT
SHOULD SQUEEZE OUT SOME THUNDERSTORMS. LOOKS LIKE A BRIEF RESPITE
BETWEEN SYSTEMS MONDAY AFTERNOON INTO TUESDAY AS SURFACE BOUNDARY
SINKS INTO FLORIDA. HOWEVER...WESTERN END OF THE BOUNDARY HEADS BACK
NORTH BY TUESDAY NIGHT AHEAD OF AN IMPRESSIVE SURFACE LOW PROGGED TO
DEVELOP ALONG THE TEXAS GULF COAST. THIS SYSTEM BRINGS THE BEST
CHANCE FOR PRECIPITATION TUESDAY NIGHT AND WEDNESDAY. TEMPERATURES
WILL REMAIN AT OR ABOVE SEASONAL NORMALS EXCEPT FOR SOME WEDGE TYPE
COOL TEMPERATURES EAST GEORGIA TUESDAY AND WEDNESDAY.

.LONG TERM...
DRY WEEK END LOOMING WITH TEMPERATURES AT OR ABOVE SEASONAL NORMS.
AS STRONG SURFACE LOW LIFTS OUT OF THE REGION THURSDAY...AIRMASS
DRIES OUT SIGNIFICANTLY WITH PRECIPITATION ENDING. THERE IS A HINT
OF RAIN COMING BACK INTO THE PICTURE AROUND THE END OF DAY 7...BUT I
WILL KEEP THE EXTENDED RANGE RAIN FREE FOR NOW.

&&

.AVIATION...SURFACE FRONT SAGGING SLOWLY SOUTH OVERNIGHT. SHOWERS
AND THUNDERSTORMS DEVELOPING ON FRONTAL BOUNDARY. A FEW
THUNDERSTORMS MAY BE SEVERE MAINLY THIS EVENING. CEILINGS NEAR 5
THSD FT THIS EVENING...LOWERING TO TO IFR AFTER 06Z. WINDS SOUTHWEST
10 TO 15 KT AND GUSTY UNTIL 02Z...THEN BECOMING WEST TO NORTHWEST 10
KT OVERNIGHT. NO VISIBILITY RESTRICTIONS EXCEPT AT OR BELOW 3SM IN
RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         56  61  43  57 /  60  30  10  30
ATHENS          54  61  42  57 /  60  30  10  30
GAINESVILLE     54  60  40  56 /  60  30  10  30
ROME            52  59  40  56 /  60  30  10  30
COLUMBUS        59  66  46  61 /  40  50  10  30
MACON           59  67  46  59 /  40  50  10  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

20
Hazardous weather outlook, Mar 13, 11:30 AM EST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EST SUN MAR 13 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141032-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EST SUN MAR 13 2005

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE TONIGHT...

.SYNOPSIS...
A COLD FRONT STRETCHING WEST TO EAST ACROSS TENNESSEE...WILL SINK
VERY SLOWLY SOUTH...REACHING THE NORTH GEORGIA BORDER LATE THIS
AFTERNOON...AND TO JUST SOUTH OF AN ATLANTA TO ATHENS LINE BY
DAYBREAK MONDAY.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE ISOLATED SEVERE THUNDERSTORMS WILL BE
LARGE HAIL AND DAMAGING WINDS...ALONG WITH CLOUD TO GROUND LIGHTNING.

.DISCUSSION...
THE ATMOSPHERE AHEAD OF THE COLD FRONT WILL BE UNSTABLE WITH LIFTED
INDICES OF MINUS 2 TO MINUS 4...HOWEVER THE LIMITING FACTORS WILL BE
THE LACK OF MOISTURE AND A VERY STRONG CAP ALOFT. ALTHOUGH MOISTURE
WILL BE SLOWLY INCREASING WITH DEWPOINTS REACHING THE LOW TO MID 50S
ACROSS NORTH GEORGIA BY MID AFTERNOON...THE STRONG THERMAL CAP ALOFT
WILL GREATLY LIMIT CONVECTION. ONLY ISOLATED THUNDERSTORMS ARE
EXPECTED TO DEVELOP LATE THIS AFTERNOON ACROSS EXTREME NORTH GEORGIA.
ANY STORMS THAT DO DEVELOP COULD BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL. THE GREATEST THREAT THIS AFTERNOON WILL BE NORTH OF A
LINE FROM ROME TO GAINESVILLE...AND ACROSS ALL OF NORTH AND CENTRAL
GEORGIA TONIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD KEEP ABREAST OF THE LATEST
FORECAST...AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON
AND TONIGHT.

.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS MONDAY. HAZARDOUS WEATHER IS NOT
EXPECTED ON THE REMAINING DAYS.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Mar 13, 5:20 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
520 PM EST SUN MAR 13 2005

GAZ024-025-027-132245-

520 PM EST SUN MAR 13 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN MADISON...JACKSON
AND BANKS COUNTIES UNTIL 545 PM EST...

AT 516 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MAYSVILLE...MOVING EAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH BY 545 PM EST.
Special weather statement, Mar 13, 5:41 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
541 PM EST SUN MAR 13 2005

GAZ033-045-132315-

541 PM EST SUN MAR 13 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN NORTHERN DEKALB
AND CENTRAL FULTON COUNTIES UNTIL 615 PM EST...

AT 536 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SANDY SPRINGS OR NEAR THE
BUCKHEAD AREA. THIS STORM WAS MOVING EAST AT 25 MPH AND WILL MOVE
INTO THE CHAMBLEE AREA THROUGH 615 PM.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING. THE THREAT FROM THIS STORM IS EXPECTED TO
DIMINISH BY 615 PM EST.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 6:29 PM ESTSevere Thunderstorm WarningFFCGwinnett16 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.